National Catholic Register

Blogs

Birth Control Nearly Killed Her

BY Tim Drake

| Posted 2/5/09 at 3:32 PM

Copyright free image from Wikipedia.
 

The Washington Post has a startling story about Georgetown University senior Valerie Novak. Suffering from a headache that wouldn’t go away, eventually doctors discovered a blood clot in her brain.

“The probable cause, doctors concluded after performing tests that ruled out a clotting disorder, was the birth control pills she had been taking for more than four years,” says the article.

This reminded me of something professor Dr. Janet Smith often shares. She tells the story of a priest who when meeting with couples who are considering marriage, presents them with a list of the common side effects of contraceptives. The side effects include, among others, weight gain, increase in acne, nausea and vomiting, headaches, infections, high blood pressure, loss of libido, depression, blood clots in legs, lungs, heart or brain, stroke, liver tumors, heart attacks, gallstones, cervical cancer, hair loss.

Then, the priest asks the groom-to-be, “Do you want to put this chemical into your wife’s body?”

Dr. Smith notes, that in this day and age of natural-everything and being “green,” that it’s surprising more people don’t turn to modern, scientific methods of Natural Family Planning, which not only has been shown to be highly effective at helping couples achieve or postpone a pregnancy, but also isn’t harmful to the health or fertility of a woman.